Alert archive / Arkansas / Flash Flood Warnings in 2017

Flash Flood Warning 1, NWS Little Rock, AR

February 7, 20174 counties in Arkansas

NWS Little Rock, AR issued this flash flood warning at Feb 7, 2017, 1:46 AM CST for 4 counties in Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 7, 2017, 1:46 AM CST (07:46 UTC)
Expired
Feb 7, 2017, 4:15 AM CST
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Storm-based polygon
Flood severity
None

Counties Boone County, AR, Marion County, AR, Newton County, AR, Searcy County, AR

The radar

The Springfield radar (KSGF), 139 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 7.8 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2017-02-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 490 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2017-02-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 300 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
490 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
300 m²/s²
0-3 km storm-relative helicity
369 m²/s²
Significant tornado parameter
0.8
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

993 
WGUS54 KLZK 070746
FFWLZK
ARC009-089-101-129-071015-
/O.NEW.KLZK.FF.W.0001.170207T0746Z-170207T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Little Rock AR
146 AM CST TUE FEB 7 2017

The National Weather Service in Little Rock has issued a

* Flash Flood Warning for...
  Central Newton County in north central Arkansas...
  Northwestern Searcy County in north central Arkansas...
  Southwestern Marion County in north central Arkansas...
  Southeastern Boone County in north central Arkansas...

* Until 415 AM CST

* At 143 AM CST, doppler radar indicated showers and thunderstorms 
  moving over the same areas from Jasper to 5 miles southwest of 
  Yellville. The radar is estimating 3 to 4 inches of rain in some 
  areas. While precipitation will likely taper off during the 
  warning period, it will take some time for any high water to 
  runoff.

* Some locations that will experience flooding include...
  Jasper...                         Western Grove...
  Dugger...                         Piercetown...
  Carver...                         Pruitt...
  Upper Buffalo Wilderness Area...  Everton...
  St. Joe...                        Pindall...
  Mossville...                      Wayton...
  Yardelle...                       Crossroad...
  Low Gap...                        Vendor...
  Swain...                          Parthenon...
  Gum Springs in Newton County...   Mt Judea...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3609 9268 3579 9333 3594 9343 3622 9281

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Feb 6, 11:42 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Feb 6, 11:42 PM CST, 2 hours 4 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
1142 PM CST Mon Feb 6 2017

.UPDATE...

Updated for the 06z aviation discussion below.

&&

.AVIATION...

Thunderstorm development began around 04z and was largely tied to
the higher terrain of the Ozarks and Ouachitas in western and
norhtwestern Arkansas. However this activity will spread in
coverage and move east with time. Have TEMPO groups for TSRA at
most sites to account for expected convective trends. Expect some
occasional MVFR conditions in showers and especially
thunderstorms. Overall though, flight categories should mainly be
of the VFR variety. The front associated with this convection
will move through all terminals during the morning hours, with VFR
conditions to follow.

&&

PREV DISCUSSION...(ISSUED 246 PM CST Mon Feb 6 2017)

SHORT TERM...Today Through Wednesday
Observational data indicate overcast conditions prevailing across
the state early this afternoon. Scattered, very light returns
were noted from KLZK radar across west central and north central
sections. Analysis of surface data indicates the warm front has
reached a line from just south of Searcy, to near Salem.

Upper level energy will continue to approach the mid south
overnight. Low level moisture will continue to stream northward,
aided by an increasing low level jet. By late tonight,
thermodynamic and shear profiles will be support of organized,
somewhat elevated convection. A limiting factor for widespread
convective development will be substantial convective inhibition,
as well as a lack of focused low level forcing.

Upper level energy will continue quickly eastward on Tuesday, with
precipitation chances diminishing from west to east during the
morning hours. Compressional boundary layer flow will support well
above normal temperatures for Tuesday. A cold front will approach
late in the period, but not in time to affect temperatures on
Wednesday.

LONG TERM...Wednesday Night Through Monday
Extended term will begin with surface high pressure building into
the area. High over the plains will continue to sink southward into
the region thru Thursday, bringing a rather quick cool-down to the
area. I doubt max temperatures will make it out of the 40's and
50's, which is a significant departure from what is happening in the
short term.

The high will retreat eastward fairly quickly, allowing a southerly
flow to reestablish itself Thursday night into Friday. High temps
should surge back up into the 60's on Friday and into the 70's on
Saturday. Another cold front will be approaching the area by the
Sunday-Monday time frame, which should make for another round of
thunderstorms.

Aloft, NWLY flow will eventually give way to weak ridging by the
weekend, as a closed low takes form across the southwestern US /
NWRN Mexico. Timing of these systems is always suspect, and the
models move it into the area just beyond the extended term. In any
event, this system should throw show shortwaves across the area in
the Sunday-Monday time frame.&&

&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Aviation...64
Hazardous weather outlook, Feb 6, 11:35 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1135 PM CST MON FEB 6 2017

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071100-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
1135 PM CST MON FEB 6 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP OVER PARTS OF WESTERN
AND CENTRAL ARKANSAS.

SOME OF THE STORMS COULD BE STRONG TO POSSIBLY SEVERE WITH LARGE
HAIL AND DAMAGING WINDS WOULD BE THE MAIN THREATS. THE BEST CHANCE
FOR THESE THUNDERSTORMS ALONG AND NORTH OF A LINE FROM MENA...TO
NEWPORT.

A SEVERE THUNDERSTORM WATCH IS NOW IN EFFECT FOR PARTS OF NORTHERN
AND CENTRAL ARKANSAS THROUGH 5 AM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A COLD FRONT WILL MOVE THROUGH THE STATE TUESDAY. THIS WILL BRING A
CHANCE OF SHOWERS AND THUNDERSTORMS. THERE IS A MARGINAL RISK OF
SEVERE THUNDERSTORMS IN THE EAST TUESDAY. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

56

In the hours before

Local storm report, Feb 7, 12:57 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1257 AM CST TUE FEB 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1251 AM     HAIL             5 E MOUNTAIN HOME       36.34N 92.29W
02/07/2017  E1.00 INCH       BAXTER             AR   SOCIAL MEDIA

&&

51
Special weather statement, Feb 7, 1:07 AM CST, 39 minutes before
Special Weather Statement
National Weather Service Little Rock AR
107 AM CST TUE FEB 7 2017

ARZ003-004-012-013-070745-
Marion AR-Searcy AR-Newton AR-Boone AR-
107 AM CST TUE FEB 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEWTON...
NORTHWESTERN SEARCY...SOUTHWESTERN MARION AND SOUTHEASTERN BOONE
COUNTIES UNTIL 145 AM CST...

At 107 AM CST, Doppler radar was tracking a strong thunderstorm over
Jasper, moving northeast at 45 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Yellville...                      Jasper...
Western Grove...                  Pyatt...
Valley Springs...                 Dugger...
Olvey...                          Carver...
Piercetown...                     Pruitt...
Crawford...                       Summit...
Everton...                        St. Joe...
Pindall...                        Marble Falls...
Ralph...                          Yardelle...
Crossroad...                      Gum Springs in Newton County...

A severe thunderstorm watch remains in effect until 500 AM CST for
north central Arkansas.

LAT...LON 3586 9321 3603 9332 3634 9275 3608 9257
TIME...MOT...LOC 0707Z 238DEG 39KT 3599 9319

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 6, 11:47 PM CSTSevere Thunderstorm WarningLZKBoone, Marion, Newton, Searcy29 min
Feb 7, 12:39 AM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Marion51 min
Feb 7, 1:07 AM CSTSpecial Weather StatementLZKNewton38 min
Feb 7, 1:10 AM CSTTornado WarningLZKBaxter, Fulton, Izard18 min
Feb 7, 1:22 AM CSTSevere Thunderstorm WarningLZKConway, Faulkner, Pope, Van Buren38 min
Feb 7, 1:26 AM CSTSevere Thunderstorm WarningLZKBaxter, Fulton, Izard49 min
Feb 7, 2:13 AM CSTSpecial Weather StatementLZKCleburne47 min
Feb 7, 2:16 AM CSTSpecial Weather StatementLZKBaxter44 min
Feb 7, 3:45 AM CSTSpecial Weather StatementLZKPulaski45 min
Feb 7, 4:29 AM CSTFlash Flood WarningLZKLonoke, Pulaski, Saline3 hr
Feb 7, 4:37 AM CSTSpecial Weather StatementLZKWoodruff53 min
Feb 7, 4:43 AM CSTSevere Thunderstorm WarningLZKPrairie, White, Woodruff47 min
Feb 7, 4:46 AM CSTSevere Thunderstorm WarningLZKGarland, Montgomery, Pike44 min
Feb 7, 4:56 AM CSTSevere Thunderstorm WarningLZKFaulkner, Lonoke, Pulaski34 min
Feb 7, 5:28 AM CSTSevere Thunderstorm WarningLZKLonoke, Prairie, Pulaski47 min
Feb 7, 5:33 AM CSTSevere Thunderstorm WarningLZKGarland, Hot Spring, Saline42 min
Feb 7, 6:18 AM CSTSevere Thunderstorm WarningLZKLonoke, Monroe, Prairie, Woodruff42 min
Feb 7, 6:43 AM CSTSpecial Weather StatementLZKGrant47 min
Feb 7, 6:47 AM CSTSevere Thunderstorm WarningLZKGrant, Pulaski, Saline32 min
Feb 7, 6:56 AM CSTSevere Thunderstorm WarningLZKMonroe, Prairie, Woodruff34 min
Feb 7, 7:28 AM CSTSpecial Weather StatementLZKPrairie32 min

Nearby

Flash Flood Warnings in Arkansas, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.